Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 23, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood warning at Jun 9, 2019, 3:33 AM CDT for Trego County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2019, 3:33 AM CDT (08:33 UTC)
- Expired
- Jun 9, 2019, 6:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Trego County, KS
The radar
The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2096 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1454 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 14.6
The text
As transmitted.
370 WGUS53 KDDC 090833 FFWDDC KSC195-091130- /O.NEW.KDDC.FF.W.0023.190609T0833Z-190609T1130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Dodge City KS 333 AM CDT Sun Jun 9 2019 The National Weather Service in Dodge City has issued a * Flash Flood Warning for... Southern Trego County in west central Kansas... * Until 630 AM CDT. * At 331 AM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Over two inches of rain have already fallen across portions of southern Trego county. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Cedar Bluff and Trego Center. Additional rainfall amounts of one to two inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3891 9960 3871 9960 3870 10015 3898 10014 $$ RBURG
2 follow-up statements
830 WGUS73 KDDC 090956 FFSDDC Flash Flood Statement National Weather Service Dodge City KS 456 AM CDT Sun Jun 9 2019 KSC195-091130- /O.CON.KDDC.FF.W.0023.000000T0000Z-190609T1130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Trego KS- 456 AM CDT Sun Jun 9 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM CDT FOR SOUTHERN TREGO COUNTY... At 453 AM CDT, Doppler radar indicated thunderstorms producing heavy rain were tapering off across the warned area. Around three inches of rain have already fallen. Flash flooding is expected. Some locations that will experience flooding include... Cedar Bluff and Trego Center. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3891 9960 3871 9960 3870 10015 3898 10014 $$ RBURG
528 WGUS73 KDDC 091122 FFSDDC Flash Flood Statement National Weather Service Dodge City KS 622 AM CDT Sun Jun 9 2019 KSC195-091130- /O.EXP.KDDC.FF.W.0023.000000T0000Z-190609T1130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Trego KS- 622 AM CDT Sun Jun 9 2019 ...THE FLASH FLOOD WARNING FOR SOUTHERN TREGO COUNTY WILL EXPIRE AT 630 AM CDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3891 9960 3871 9960 3870 10015 3898 10014 $$ RBURG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 3:16 AM CDT, 17 minutes earlier.
Area forecast discussion, Jun 9, 3:16 AM CDT, 17 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 316 AM CDT Sun Jun 9 2019 .SHORT TERM...(Today and tonight) Issued at 229 AM CDT Sun Jun 9 2019 Windy conditions can be expected in the wake of a cold front today, with north winds gusting over 40 mph. Much cooler weather can be expected with highs mainly in the 60s. Temperatures in south central Kansas will start off in the upper 60s ahead of the cold front and then fall to near 60 by afternoon given the lingering cloud cover. The warmest readings today should be in far western Kansas where more sunshine is expected. Temperatures are expected to fall back into the 40s tonight. .LONG TERM...(Monday through Saturday) Issued at 229 AM CDT Sun Jun 9 2019 A shortwave trough will move southeastward across western Kansas Tuesday evening. Having been shunted to the Gulf Coast by strong surface high pressure, rich low level moisture will not make it back into Kansas by Tuesday evening. However, marginal moisture (dewpoints in the 50s), enhanced by evapo-transpiration, is progged to return ahead of the associated surface boundary. With surface temperatures reaching into the lower 80s and unseasonably cold 500mb temperatures around -14C, surface based CAPE values may reach as high as 1500-2000 j/kg. Isolated storms that develop ahead of the cold front in the evening could produce large hail, depending on just how unstable it gets. This is a low probability forecast since everything has to come together just right to get severe storms with this system (including the timing of the disturbance in the late afternoon with peak heating) and the paucity of moisture. But any time in June when the upper level jet (250mb) is upwards of 80kts, along with a strongly veering wind profile, we need to monitor closely for the possibility of big hail. Wednesday will be quiet in the wake of this system as drier air arrives once again. Airmass recovery could occur as early as Thursday evening in far western Kansas as surface troughing develops in the lee of the Rockies along with south winds and moisture advection. There is a better chance of thunderstorms by Friday as another upper level disturbance arrives. By this time, dewpoints should have surged into the 60s. Large hail and damaging winds are possible late in the day. An unsettled pattern will persist through Saturday as additional disturbances move across the Rockies in zonal flow, with ample low level moisture in place. Although the tornado frequency will be dropping off very soon, mid June is the peak in large hail events across far western Kansas. The June 11th to 20th period is often quite active from Elkhart and Hugoton northward to Syracuse and Lakin. Unless a strong upper level ridge of high pressure develops, with the upper level jet shifting well to the north, it will be difficult to completely escape isolated, severe thunderstorm events across the high plains. Provided we keep an upper level jet this far south, one factor that could prolong the hail season in western Kansas this year is the wet spring we have been having, with lush vegetation from here southward. This will tend to enhance low level moisture availability which is key along with the high level jet to having severe storms in the warm season. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1257 AM CDT Sun Jun 9 2019 A strong cold front will plow through the TAF sites between 09-12z, with north winds increasing to 25-30kts for a few hours. Thunderstorms will affect KHYS through 08z and these will have strong wind gusts. Additional showers and thunderstorms that will not be severe are expected to impact the TAF sites toward morning. Winds will gradually drop off by late afternoon as surface high pressure builds into western Kansas. Low MVFR and upper IFR CIGS will develop behind the front toward morning and then gradually improve through the period as drier air moves in. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 46 74 53 / 40 10 0 0 GCK 64 43 73 51 / 20 10 0 10 EHA 66 44 71 51 / 20 10 0 0 LBL 64 45 71 51 / 20 10 0 10 HYS 62 46 74 54 / 40 10 0 0 P28 70 51 77 53 / 70 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Finch LONG TERM...Finch AVIATION...Finch
Hazardous weather outlook, Jun 8, 3:20 PM CDT, 12 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 320 PM CDT Sat Jun 8 2019 KSZ030-031-043>046-061>066-074>081-084>090-092030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 320 PM CDT Sat Jun 8 2019 /220 PM MDT Sat Jun 8 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...This afternoon and tonight. Day 1 Discussion ---------------- There will be a chance for severe thunderstorms across western Kansas late today and early tonight. Hail two inches or larger and strong damaging wind gusts of 60 mph or greater will be possible from these storms northwest of a Syracuse to Ness City to Hays line. Later tonight a cluster of thunderstorms will develop in northwest Kansas and move southeast into south central Kansas by sunrise. The primary hazards will be damaging wind gusts of more than 60 mph, hail up to the size of quarters and locally heavy rainfall. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Significant risk * Non-thunderstorm wind: Elevated risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Scattered showers and thunderstorms will continue Sunday morning, and a few showers may persist into the early afternoon. There will be a chance for thunderstorms almost each day from Tuesday through Friday across some portion of southwest Kansas. Late Tuesday afternoon and evening a few of the thunderstorms may be strong or severe with large hail and strong winds being the main hazards. Days 2-7 Hazards ---------------- * Sunday - Lightning: Limited risk - Non thunderstorm wind: Elevated risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday No hazards. * Thursday - Lightning: Limited risk * Friday - Lightning: Limited risk - Non thunderstorm wind: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Jun 9, 12:24 AM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1224 AM CDT SUN JUN 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM TSTM WND GST 1 SSW GRIGSTON 38.47N 100.73W
06/09/2019 M59 MPH SCOTT KS MESONET
MESONET STATION DW2812 SCOTT CITY.
&&Local storm report, Jun 9, 12:54 AM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1254 AM CDT SUN JUN 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM TSTM WND GST 1 S WAKEENEY 39.01N 99.88W
06/09/2019 M62 MPH TREGO KS MESONET
MESONET STATION K5WKY 1 SSW WAKEENEY.
&&Special weather statement, Jun 9, 2:24 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
224 AM CDT Sun Jun 9 2019
KSZ065-066-090815-
Stafford KS-Pawnee KS-
224 AM CDT Sun Jun 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PAWNEE AND STAFFORD
COUNTIES UNTIL 315 AM CDT...
At 223 AM CDT, Doppler radar was tracking a strong thunderstorm very
near Radium, moving southeast at 70 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
St. John, Stafford, Hudson, Seward, Radium, Neola, Zenith and
Dillwyn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central Kansas.
LAT...LON 3786 9890 3827 9910 3828 9903 3826 9903
3826 9847 3786 9847
TIME...MOT...LOC 0723Z 305DEG 60KT 3819 9888
RBURGThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 11:03 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 57 min |
| Jun 8, 11:29 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 46 min |
| Jun 9, 12:07 AM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 53 min |
| Jun 9, 12:09 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 51 min |
| Jun 9, 12:18 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Trego | 57 min |
| Jun 9, 12:51 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 54 min |
| Jun 9, 1:39 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 36 min |
| Jun 9, 2:24 AM CDT | Special Weather Statement | DDC | Stafford | 51 min |
| Jun 9, 2:44 AM CDT | Areal Flood Advisory | DDC | Ness, Rush, Trego | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.